The immunotherapy drug alemtuzumab (Lemtrada) for multiple sclerosis may induce liver injury, gastroenterologists in Melbourne say.
The monoclonal antibody used in relapsing and remitting multiple sclerosis (RRMS) has not previously been associated with drug induced liver injury, but Dr William Beattie and colleagues at the Royal Melbourne hospital report a likely case in a 49 year old female patient.
The woman experienced an unexpected derangement of her liver function tests (LFTs) two days after starting alemtuzumab, and acute severe hepatitis was diagnosed both initially and upon rechallenge.
A full hepatitis screen ruled out alternative causes of hepatitis, including autoimmune hepatitis and hepatotoxicity relating to other medications.
Based on the recurrence after rechallenge the clinicians said drug induced liver injury due to alemtuzumab was highly probable.
Writing in the Journal of Clinical Neuroscience they note that other immunomodulatory drugs are known to cause drug induced liver injury.
“Drug induced liver injury is a potentially serious condition that should be monitored for during alemtuzumab treatment of relapsing and remitting multiple sclerosis. The role of a rechallenge should be weighed up on a case by case basis,” they write.
“On this basis, we suggest that drug-induced liver injury be considered in the event of new LFT derangement during alemtuzumab administration, requiring close monitoring and thorough hepatological work up.”